Alert archive / Texas / Flash Flood Warnings in 2023

Flash Flood Warning 42, NWS Midland/Odessa, TX

June 30, 2023Borden County, Dawson County, Gaines County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 30, 2023, 7:27 PM CDT for Borden County, Dawson County, Gaines County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2023, 7:27 PM CDT (00:27 UTC)
Expired
Jun 30, 2023, 10:30 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Borden County, TX, Dawson County, TX, Gaines County, TX

The radar

The Lubbock radar (KLBB), 98 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.5 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2023-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1701 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2023-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1701 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
2094 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

251 
WGUS54 KMAF 010027
FFWMAF
TXC033-115-165-010330-
/O.NEW.KMAF.FF.W.0042.230701T0027Z-230701T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
727 PM CDT Fri Jun 30 2023

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Northwestern Borden County in western Texas...
  Dawson County in western Texas...
  Eastern Gaines County in western Texas...

* Until 1030 PM CDT.

* At 727 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Additional rainfall amounts of 
  1 to 2 inches are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Lamesa, Lamesa Municipal Airport, Welch, Los Ybanez, Arvana, 
  Hancock, Key, Punkin Center, Tenmile, Sparenberg, Klondike and 
  Patricia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3296 10136 3269 10165 3254 10191 3254 10229
      3296 10229

FLASH FLOOD...RADAR INDICATED

$$

Rick Hluchan
1 follow-up statement
138 
WGUS74 KMAF 010124
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
824 PM CDT Fri Jun 30 2023

TXC033-115-165-010330-
/O.CON.KMAF.FF.W.0042.000000T0000Z-230701T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Borden TX-Dawson TX-Gaines TX-
824 PM CDT Fri Jun 30 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT THIS 
EVENING FOR NORTHWESTERN BORDEN, DAWSON AND EASTERN GAINES 
COUNTIES...

At 824 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Additional rainfall amounts up to 1 
inch are possible in the warned area. Flash flooding is ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Lamesa, Lamesa Municipal Airport, Welch, Los Ybanez, Arvana, 
  Hancock, Key, Punkin Center, Tenmile, Sparenberg, Klondike and 
  Patricia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3296 10136 3269 10165 3254 10191 3254 10229
      3296 10229

FLASH FLOOD...RADAR INDICATED

$$

Rick Hluchan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 6:29 PM CDT, 58 minutes earlier.

Area forecast discussion, Jun 30, 6:29 PM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
629 PM CDT Fri Jun 30 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Saturday night)
Issued at 159 PM CDT Fri Jun 30 2023

Upper ridge centered over LA/MS this morning with a trough
extending from WY southward across AZ.  This trough will move over
the Rockies today and onto the plains tonight flattening out the
ridge as it moves east Saturday.

Very different wx than that observed most of the week as
temperatures return to near normal.  Lots of clouds expected tonight
and tomorrow.  Temperatures tonight should fall into the low to mid
70s with a few 60s before warming into the 90s Saturday.  A couple
degrees cooler Saturday night.

Best chance of storms this afternoon is over the Davis Mtns and
tonight across Nrn Permian Basin where models develop a complex of
storms moving through.  SWODY1 talks about storms developing along
the dryline but moisture back well to the west as of 17z with 60
dewpts in Artesia and Presidio... not much dry air except in
Culberson Co.  A slight risk does come down to Lea Co. with a
marginal risk extending south to the Davis Mtns so potential for
some strong storms with a few severe possible.  Model qpf also
develops some decent rainfall tonight across the Nrn Permian
Basin.  Saturday best chance of storms once again be over/near the
Davis Mtns and Saturday night lower pops across the northern CWA and
the southern border.

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 159 PM CDT Fri Jun 30 2023

The long term forecast starts on Sunday with temperatures continuing
to run at right about normal through early this coming week. Most
areas will be in the mid to upper 90s (normal high at KMAF is 96)
with the higher terrain in the upper 80s to low 90s. A far cry from
daily 100s most places were seeing. The Big Bend and portions of the
Presidio Valley will still see temperatures in the low 100s most
days. Morning lows decrease slightly with most areas seeing upper
60s to low 70s. The biggest question mark each day will be rain
chances.

An upper level trough ejects to the east late Sunday and into
Monday, but there is not a strong ridge to take hold behind it. The
area will lose larger scale ascent (rising air needed for storms),
but just enough moisture looks to stick around each day such that
weak boundaries may be all that is necessary to get showers and
storms going most afternoon across the forecast area. Have increased
PoPs, particularly over the Davis Mountains for early next week as
best lift will be over the higher terrain. Temperatures begin to
creep back just above normal into the upper 90s to low 100s towards
the end of the extended.

&&

.AVIATION...
(00Z TAFS)
Issued at 624 PM CDT Fri Jun 30 2023

Convection currently on a line from KHOB down through KFST and
points east. All terminals along and east of line will have
opportunity for VCTS next 2 hrs with all convection likely away
after 01z. Gusty winds near TS will be primary concern along with
the general rainfall. Ceilings remaining VFR otherwise with bases
6k ft or abv.

Expecting another round of low cigs by 12z for KMAF with KHOB
right on the edge of impact. Have included a prevailing line for
KMAF but will hold off at KHOB to monitor future trends as
prevailing MVFR could be added next few TAF cycles. Clouds
expected to break after 16z with sct cu anticipated. Winds
generally SE, decreasing in speed towards sunrise.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               72  93  70  93 /  40  30  30  20
Carlsbad                 71  98  69  96 /  10  20  20  30
Dryden                   76  92  74  93 /  20  20  30  30
Fort Stockton            74  95  72  94 /  40  30  20  30
Guadalupe Pass           72  92  69  89 /  20  20  10  30
Hobbs                    69  92  66  92 /  30  30  30  20
Marfa                    62  89  60  88 /  40  60  20  50
Midland Intl Airport     74  94  71  94 /  30  20  30  20
Odessa                   75  94  72  94 /  30  20  20  20
Wink                     75  99  72  97 /  40  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...72
LONG TERM....93
AVIATION...87
Hazardous weather outlook, Jun 30, 2:01 PM CDT, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
201 PM CDT Fri Jun 30 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-011915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
201 PM CDT Fri Jun 30 2023 /101 PM MDT Fri Jun 30 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There will be a chance for afternoon and evening thunderstorms, some
may be severe, with lightning, gusty winds, and small hail the main
threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 30, 5:41 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
541 PM CDT Fri Jun 30 2023

NMZ034-TXZ050-060-061-302330-
Southern Lea County NM-Andrews TX-Ector TX-Winkler TX-
541 PM CDT Fri Jun 30 2023

...A strong thunderstorm will impact portions of southeastern Lea,
northwestern Ector, southwestern Andrews and northern Winkler
Counties through 630 PM CDT/530 PM MDT/...

At 540 PM CDT/440 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Kermit, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kermit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3176 10309 3192 10322 3223 10298 3202 10263
TIME...MOT...LOC 2240Z 226DEG 19KT 3191 10307

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

29
Special weather statement, Jun 30, 5:42 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
542 PM CDT Fri Jun 30 2023

TXZ050-302330-
Andrews TX-
542 PM CDT Fri Jun 30 2023

...A strong thunderstorm will impact portions of central Andrews,
southern Gaines and northeastern Winkler Counties through 630 PM
CDT...

At 542 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Andrews, moving northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Andrews, Florey, Frankel City and Andrews County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3219 10236 3208 10285 3227 10303 3253 10270
      3252 10262
TIME...MOT...LOC 2242Z 230DEG 12KT 3227 10282

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

29
Special weather statement, Jun 30, 5:43 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
543 PM CDT Fri Jun 30 2023

TXZ075-302330-
Pecos TX-
543 PM CDT Fri Jun 30 2023

...Strong thunderstorms will impact portions of central Pecos and
southern Crane Counties through 630 PM CDT...

At 543 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Fort Stockton to 41 miles
southwest of McCamey to 27 miles northeast of Marathon. Movement was
east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Stockton, Sierra Madera and Fort Stockton-Pecos County Airport.

This includes Interstate 10 between mile markers 258 and 288.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3038 10303 3039 10305 3073 10290 3106 10292
      3114 10243 3073 10241 3031 10260
TIME...MOT...LOC 2243Z 268DEG 15KT 3098 10276 3073 10274 3044 10287

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

29
Local storm report, Jun 30, 6:08 PM CDT, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
608 PM CDT Fri Jun 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     Tstm Wnd Dmg     2 W Fort Stockton       30.89N 102.92W
06/30/2023                   Pecos              TX   Emergency Mngr

            Downed power poles and trees between Belding
            and west side of Fort Stockton. Roof blown
            off of garage.

&&

CAS
Special weather statement, Jun 30, 6:33 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
633 PM CDT Fri Jun 30 2023

TXZ045-046-050-010015-
Dawson TX-Andrews TX-Gaines TX-
633 PM CDT Fri Jun 30 2023

...A strong thunderstorm will impact portions of northeastern
Andrews, southeastern Gaines, northwestern Martin and southwestern
Dawson Counties through 715 PM CDT...

At 633 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Lamesa, moving northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
McKenzie Lake and Florey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3294 10219 3261 10193 3252 10214 3252 10221
      3249 10221 3234 10258 3258 10277
TIME...MOT...LOC 2333Z 234DEG 5KT 3267 10224

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

29
Special weather statement, Jun 30, 6:59 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
659 PM CDT Fri Jun 30 2023

TXZ046-047-010045-
Dawson TX-Borden TX-
659 PM CDT Fri Jun 30 2023

...A strong thunderstorm will impact portions of eastern Gaines,
northern Borden and Dawson Counties through 745 PM CDT...

At 659 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Welch, or 10 miles northwest of Lamesa, moving
northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lamesa, Gail, Welch, Lamesa Municipal Airport, Los Ybanez, Punkin
Center, Arvana, Hancock and Key.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3263 10220 3288 10221 3296 10215 3296 10118
      3283 10118
TIME...MOT...LOC 2359Z 213DEG 23KT 3282 10210

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

29

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:57 PM CDTSpecial Weather StatementMAFBorden, Scurry48 min
Jun 30, 8:58 PM CDTSpecial Weather StatementMAFHoward, Mitchell, Scurry47 min
Jun 30, 9:32 PM CDTFlash Flood WarningMAFBorden, Howard, Mitchell, Scurry3 hr
Jul 1, 3:04 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFCulberson41 min
Jul 1, 3:59 PM CDTSpecial Weather StatementMAFLoving46 min
Jul 1, 4:19 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFLoving, Reeves, Ward56 min
Jul 1, 4:26 PM CDTSpecial Weather StatementMAFGlasscock49 min
Jul 1, 5:14 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFLoving, Winkler61 min
Jul 1, 5:19 PM CDTSpecial Weather StatementMAFReagan41 min
Jul 1, 5:29 PM CDTSpecial Weather StatementMAFEctor46 min
Jul 1, 5:32 PM CDTSpecial Weather StatementMAFWinkler43 min
Jul 1, 5:53 PM CDTSevere Thunderstorm WarningMAFAndrews, Winkler52 min
Jul 1, 6:02 PM CDTSpecial Weather StatementMAFEctor43 min
Jul 1, 6:14 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines46 min
Jul 1, 6:27 PM CDTSpecial Weather StatementMAFReagan63 min
Jul 1, 6:46 PM CDTFlash Flood WarningMAFEctor, Midland3 hr
Jul 1, 6:53 PM CDTSevere Thunderstorm WarningMAFGaines52 min
Jul 1, 6:55 PM CDTSpecial Weather StatementMAFAndrews50 min

Nearby

Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.